Erowid
 
 
Plants - Drugs Mind - Spirit Freedom - Law Arts - Culture Library  
Path :   chemicalsheroin
Donate to Erowid with Cryptocurrency
We take Bitcoins and other cryptocurrencies to support practical information about
psychoactive drugs. A great way to donate without lots of fees. Contribute a bit today!
Unknown Heroin Contaminant Causes Leukoencephalopathy
by Erowid
May 7, 2002
An unknown contaminant or filler material has killed at least two people and caused brain damage in at least two others in May of 2002, news reports from Vancouver said. There are a number of cases, documented in the literature, of a type of brain damage that seems to be resulting from smoking a contaminant in some batches of heroin. The following is a collection of references and abstracts related to this issue.

Deaths, brain damage tied to bad drugs, The Province, May 07, 2002
The initial symptoms are often difficulty in speaking or walking. Family members or friends who notice such behaviour should advise any user to seek immediate medical attention, said Blatherwick.

The four recent cases are the first of the condition recorded in B.C., he said.

He appealed to the unknown dealer of the drugs: "You, out there, if you're cutting it [adding non-drug filler to the heroin/cocaine] with something different than you usually do, you should know you are costing yourself customers."
Heroin Inhalation and Progressive Spongiform Leukoencephalopathy
N Engl J Med 1997 Feb 20;336(8):589-90
Kriegstein AR, Armitage BA, Kim PY.
The authors report on two cases of a previously unreported progressive spongiform leukoenceph-alopathy occurring after repeated inhalation of heated heroin vapor. Both patients, a 21-year-old woman and a 40 year old man had been "chasing the dragon" for six months and two weeks respectively. The first patient experienced progressive bradykinesia, ataxia, and slurred speech developing over a two-week period. Over the next two weeks, she became mute, spastic, nearly quadriplegic, and unable to stand or sit. The second patient had dysarthric, scanning speech and saccadic-pursuit eye movements with ocular dysmetria, ataxic arm movements with dysmetria, dysdiadochokinesia, and rebound; broad based and ataxic gait. Cerebral T2-weighted MRI findings were similar for both patients. The authors cite several similar cases reported in Europe, all involving heroin heated in aluminum foil and inhaled. So far there is no known treatment for this condition and a 25% mortality rate. The authors suspect that the cause may be contamination of small batches of heroin by an unknown substance activated by heating, and are concerned, given the rise of heroin smoking as a means of avoiding exposure to HIV through needle use.


Leukoencephalopathy and raised brain lactate from heroin vapor inhalation ("chasing the dragon")
Neurology 1999 Nov 10;53(8):1765-73
Kriegstein AR, Shungu DC, Millar WS, Armitage BA, Brust JC, Chillrud S, Goldman J, Lynch T.
BACKGROUND: Inhalation of heated heroin vapor ("chasing the dragon"), which is gaining popularity among drug users seeking to avoid the risks of parenteral drug administration, can produce progressive spongiform leukoencephalopathy. METHODS: We studied the clinical phenotype and course, MRI, MRS, and brain pathology in the first American patients described with this syndrome. RESULTS: Two of the three heroin users studied inhaled heroin pyrolysate together daily over the course of 2 weeks. They developed ataxia, dysmetria, and dysarthria. Patient 1 progressed to an akinetic mute state with decorticate posture and subsequent spastic quadriparesis. Patient 2 developed a mild spastic quadriparesis and gait freezing. Patient 3 was asymptomatic following less heroin exposure. Brain MRI showed diffuse, symmetrical white matter hyperintensities in the cerebellum, posterior cerebrum, posterior limbs of the internal capsule, splenium of the corpus callosum, medial lemniscus, and lateral brainstem. MRS showed elevated lactate. Brain biopsy (Patient 1) showed white matter spongiform degeneration with relative sparing of U-fibers; electron microscopy revealed intramyelinic vacuolation with splitting of intraperiod lines. Progressive deterioration occurred in Patients 1 and 2 over 4 weeks. Both were treated with antioxidants including oral coenzyme Q, and clinical improvement occurred. Patient 1 recovered nearly completely over 24 months. Patient 2 improved, but developed a delayed-onset cerebellar hand tremor. Both still have white matter abnormalities on MRI and MRS. CONCLUSIONS: Elevated lactate in white matter and the possible response to antioxidants suggests mitochondrial dysfunction in progressive spongiform leukoencephalopathy following inhalation of heated heroin vapor.

Leukoencephalopathy after inhalation of heroin vapor.
J Formos Med Assoc 1997 Sep;96(9):758-60
Chang YJ, Tsai CH, Chen CJ.
A 25-year-old man presented in March 1996 with progressive dysarthria, cerebellar ataxia, and dystonia, which began after he inhaled heroin vapor for a full day 2 months previously. The patient had a 2-year history of heroin inhalation. Magnetic brain stimulation showed waveform dysynchronization suggestive of motor pathway perturbation above the cervical spinal level. Brain computed tomography and magnetic resonance imaging revealed extensive symmetric white matter involvement of bilateral cerebral and cerebellar hemispheres and the brainstem, especially along the corticospinal tract. The clinical features, electrophysiologic manifestations, and imaging studies strongly indicated a lipophilic toxin-induced demyelinating process, mainly involving the central motor system, as the most likely cause of heroin leukoencephalopathy. This is the first reported case of heroin-related leukoencephalopathy in Taiwan.

Vacuolar leucoencephalopathy induced by heroin: 4cases [Article in French]
Rev Neurol (Paris) 2002 Feb;158(2):177-82
Koussa S, Zabad R, Rizk T, Tamraz J, Nasnas R, Chemaly R.
We report 4 cases of toxic leucoencephalopathy after heroin inhalation. The clinical features, which usually occur some days or even longer after the last heroin consumption, are dominated by a cerebellar syndrome. The cerebellar hemispheres are almost always affected; the cerebral hemispheres, the cerebellar peduncles and the pyramidal tract may be affected. Vacuolar demyelination is the morphological substract of the lesions, which are symmmetrical, not contrast enhancing, hypodense on CT scan and hyperintense on T2-weighted MRI. The pathophysiology is unknown and seems different from post-anoxic leucoencephalopathy. The disease is usually progressive leading sometimes to death, but some cases show slow recovery.